Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 16, 2016Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 5:35 PM CDT for Yellow Medicine County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 5:35 PM CDT (22:35 UTC)
Expired
Aug 16, 2016, 6:00 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS83 KMPX 162235
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT TUE AUG 16 2016

MNZ064-162300-
YELLOW MEDICINE-
535 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING
CREEK... OR 14 MILES NORTH OF MARSHALL...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING CREEK...SPELLMAN LAKE AND ST. LEO. 

THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 94.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4480 9602 4470 9564 4463 9563 4463 9600
      4470 9620
TIME...MOT...LOC 2235Z 319DEG 11KT 4466 9586 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:13 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 3:13 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 16 2016

Cyclonically curved flow and 400-250mb PV is tracking across
Minnesota this afternoon. This forcing combined with the heating
this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across
the forecast area) is producing 2-3 areas of convection. The most
established convection early on has been the cluster of
thunderstorms in west central MN, however, convective towers are
also being observed in west central WI and also now across south
central MN with a few taller convective towers based on the latest
visible satellite trends.

The storms should continue to build through the late afternoon and
gradually increase in coverage. Given the expected storm coverage,
it's tough to go much beyond 50%-60% for the probability of
rainfall. Organized convection and the potential for severe weather
will be limited by the lack of deep shear. The instability is
respectable, so a few pulse-up storms or multi-cell clusters could
gain enough height to produce marginally severe hail or wind. Given
the environment, convective updrafts aren't expected to be long
lived and thus large hail will be difficult to grow. The slow storm
motion this afternoon suggests that localized heavy rain might just
be the biggest hazard if we get a couple cells to hang over the same
spot for a couple hours. That's not to say we end up with a couple
reports of quarter-size and wind gusts to around 50 mph, though this
will be the exception rather than the rule over the next 6-7 hours.
The trough will move east this evening and gradually diminish the
thunder threat before midnight in eastern MN and western WI - most
locations will be done with thunder well before midnight.

While we expect a quieter weather day tomorrow with the upper
support well to the east of the area, the moisture will remain about
the same as today, so there isn't much of an air mass change in
eastern MN and western WI - and especially in southeast MN. It's
tough to be completely comfortable with a dry forecast tomorrow in
the eastern forecast area as we can't completely rule out a shower
or two. Temperatures will also be about the same tomorrow as they
were today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 16 2016

The longer term concern remains development/movement of upper
trough and attendant surface front through Friday and the cooling
trend for the weekend.

We should start the long term period on the dry side with weak
high pressure retreating to the east of the region. There may be
some mid/high level clouds lifting over the southwest during the
night. The models have trended slower with the front with some jet
energy riding north across southern Canada during the
Thursday/Thursday night period. Thermal ridge builds ahead of the
front and should warm temperatures to around 90 into southern
Minnesota Thursday afternoon. Dewpoints will rise to around 70 as
well with humid conditions returning. Will develop likely pops
north of the boundary Thursday night...as forcing with the
entrance region of the jet stream moves through the area.
Instability increases with steep mid level lapse rates building
into the southwest. Locally heavy rain will also be a possibility
if training of any convective activity occurs.

The front sags slowly to the southeast Friday and Friday night
with a continued threat of heavy rain. The upper trough is slow to
advance east into Saturday so we may have some lingering showers
as the cooler air arrives to the region. Clouds may hold tough to
the east as well. With H85 temperatures dropping to 8C to
10C...afternoon temepratures will struggle to warm through the
lower 70s. Sunday looks to be the coolest day for the region with
rather pleasant dewpoints. The dry and cool regime continue with a
slow warming trend expected by midweek as heights begin to rise
once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM CDT Tue Aug 16 2016

We expect thunderstorms to develop in central MN and western WI
over the next few hours. After the storms develop they will
gradually drift East-Southeast through the evening. We think most
of the TAF sites will be impacted with showers/storms from 20z-
04z.

KMSP...

The cumulus clouds will slowly grow into showers/storms over the
next few hours, so we expect a much busier radar image between
20z-00z. Most of the initial development...before 21z...could be
north of the airport. The best window for thunder looks like
between 23z-02z based on the latest trends.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts.
Sat..VFR. Winds N-NW 10-20 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE AUG 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS
COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF
SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS
THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE
WEATHER APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 16, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             2 NW FALCON HEIGHTS     45.00N 93.21W
08/16/2016  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            OCCURRED IN ST. ANTHONY.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 5:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROSEVILLE               45.02N 93.15W
08/16/2016  M0.88 INCH       RAMSEY             MN   AMATEUR RADIO

            OCCURRED FOR 2 MINUTES.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 16, 5:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       SAVAGE                  44.76N 93.36W
08/16/2016  E1.80 INCH       SCOTT              MN   PUBLIC

            STREET FLOODING APPROXIMATELY 1.5 FEET DEEP.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 16, 5:33 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT TUE AUG 16 2016

MNZ043-044-050-162330-
BENTON-MILLE LACS-MORRISON-
533 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON...
SOUTHWESTERN MILLE LACS AND NORTHEASTERN BENTON COUNTIES...

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GILMAN...OR 18
MILES NORTHEAST OF ST. CLOUD...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOLEY...GRANITE LEDGE...MORRILL...GILMAN...OAK PARK...RONNEBY AND RUM
RIVER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4571 9409 4588 9404 4588 9368 4561 9376
TIME...MOT...LOC 2233Z 281DEG 9KT 4578 9397

BORGHOFF
Local storm report, Aug 16, 5:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             ROSEVILLE               45.02N 93.15W
08/16/2016  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Aug 16, 5:35 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT TUE AUG 16 2016

MNZ064-162300-
YELLOW MEDICINE-
535 PM CDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING
CREEK... OR 14 MILES NORTH OF MARSHALL...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING CREEK...SPELLMAN LAKE AND ST. LEO.

THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 94.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4480 9602 4470 9564 4463 9563 4463 9600
      4470 9620
TIME...MOT...LOC 2235Z 319DEG 11KT 4466 9586

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:00 AM CDTRiver Flood WarningMPXWright9 days
Aug 16, 2:38 PM CDTSpecial Weather StatementMPXTodd52 min
Aug 16, 3:22 PM CDTSpecial Weather StatementMPXSibley38 min
Aug 16, 3:37 PM CDTSpecial Weather StatementMPXMorrison53 min
Aug 16, 4:01 PM CDTSpecial Weather StatementMPXScott44 min
Aug 16, 4:02 PM CDTSpecial Weather StatementMPXTodd73 min
Aug 16, 4:24 PM CDTSpecial Weather StatementMPXScott36 min
Aug 16, 4:42 PM CDTSpecial Weather StatementMPXLac qui Parle63 min
Aug 16, 4:59 PM CDTSpecial Weather StatementMPXHennepin61 min
Aug 16, 5:05 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey25 min
Aug 16, 5:16 PM CDTFlash Flood WarningMPXCarver, Dakota, Hennepin, Scott3 hr
Aug 16, 5:33 PM CDTSpecial Weather StatementMPXBenton57 min
Aug 16, 6:08 PM CDTSpecial Weather StatementMPXLac qui Parle52 min
Aug 16, 6:21 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice27 min
Aug 16, 5:39 PM CDTSpecial Weather StatementMPXChippewa51 min
Aug 16, 6:58 PM CDTSpecial Weather StatementMPXChippewa62 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.